A 3-year-old Jersey cow was admitted to our large animal hospital, Penn Vet's New Bolton Center, because she was unable to stand. She had calved one month before and had been treated at the farm for a postpartum uterine infection and a secondary metabolic condition, ketosis. The infection responded to antibiotic treatment, but the cow became weaker and weaker. When she was found lying in her stall because she couldn't rise, she was trailered to our hospital. The owner also indicated that two other cows in the past year had died with similar symptoms, without a diagnosis.

Our examination showed that the cow was so weak, she could not even hold her head off the ground. There are several diseases we had to consider, such as a low blood-calcium level that affects cows producing calcium-rich milk; paralysis due to a spinal cord injury or tumor; or botulism, which is fairly common in cattle fed preserved forage.

Our examination revealed no evidence of spinal injury or botulism, and our blood analysis revealed a normal calcium level.

However, it also revealed a severely low blood potassium concentration. Potassium plays an important role in muscle contraction and accounted for her severe weakness. We now knew how to treat this cow, but why did she develop such a low potassium in the first place, and what killed the other two cows?

Solution:

Cow diets (or those of any herbivore) are naturally very high in potassium, so a dietary insufficiency was unlikely. Reduced feed intake due to a poor appetite (say, secondary to the uterine infection) can cause a mild decrease in potassium, but not to this extent. Levels this low usually are due to excessive excretion of potassium, and a urine test did show her kidneys were excreting large amounts of the mineral. But why?

We suspected medication could have caused this condition. The farmer confirmed that the cow had been given several doses of a steroid to stimulate her appetite and correct the ketosis when she was treated for the uterine infection. This steroid, isoflupredone acetate, is very effective for this purpose, but when given repeatedly, it mimics the action of aldosterone, a steroid hormone that stimulates the kidneys to excrete potassium.

Our search of the literature even revealed a report of two humans developing severe neck muscle weakness from low potassium after using a nasal spray with isoflupredone. Finally, the farmer confirmed that the two other animals that had died with similar symptoms had also been treated with isoflupredone.

The cow was treated with massive intravenous and oral doses of potassium, and made a full recovery. This case, from more than two decades ago, was the first in a series of 10 cases we reported in a publication cautioning veterinarians about this syndrome, and now it is common practice to give a potassium supplement to cows requiring repeated treatment with this product.

Raymond Sweeney is professor and chief of medicine at Penn Vet's New Bolton Center in Kennett Square.